Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 7:48 PM CDT for Fillmore County, Olmsted County, Minnesota. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 7:48 PM CDT (00:48 UTC)
- Expired
- Jun 2, 2020, 8:32 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:56 PM CDT | TSTM WND GST 50 | Spring Valley, MN | |
| Jun 2, 8:10 PM CDT | TSTM WND GST 60 | 2 Ssw Cummingsville, MN | |
| Jun 2, 8:10 PM CDT | TSTM WND GST 60 | 2 Ssw Cummingsville, MN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647
WUUS53 KARX 030048
SVRARX
MNC045-109-030145-
/O.NEW.KARX.SV.W.0022.200603T0048Z-200603T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
748 PM CDT Tue Jun 2 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Olmsted County in southeastern Minnesota...
Western Fillmore County in southeastern Minnesota...
* Until 845 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located near Grand Meadow,
or 20 miles west of Preston, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Spring Valley around 755 PM CDT.
Wykoff around 810 PM CDT.
Chatfield and Fountain around 820 PM CDT.
Preston around 825 PM CDT.
Other locations impacted by this severe thunderstorm include
Forestville State Park, County Roads 9 And 10, I 90 Exit 218, York,
Fillmore, Washington and County Roads 2 And 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4400 9246 4405 9208 4350 9208 4350 9244
TIME...MOT...LOC 0047Z 256DEG 28KT 4369 9249
HAIL...1.00IN
WIND...60MPH
$$
CA2 follow-up statements
452
WWUS53 KARX 030113
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
813 PM CDT Tue Jun 2 2020
MNC045-109-030145-
/O.CON.KARX.SV.W.0022.000000T0000Z-200603T0145Z/
Olmsted MN-Fillmore MN-
813 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN OLMSTED AND WESTERN FILLMORE COUNTIES...
At 811 PM CDT, severe thunderstorms were located along a line
extending from near Rochester to near Chatfield to near Lime Springs,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. At 809 PM, a 60 mph wind gust was
observed 5 miles west of Chatfield.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Chatfield and Fountain around 815 PM CDT.
Eyota around 820 PM CDT.
Preston around 825 PM CDT.
Dover around 830 PM CDT.
Other locations impacted by these severe thunderstorms include
Forestville State Park, County Roads 9 And 10, I 90 Exit 218, York,
Fillmore, Washington and County Roads 2 And 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4400 9246 4405 9208 4350 9208 4350 9244
TIME...MOT...LOC 0111Z 240DEG 37KT 4397 9240 4379 9221 4351 9221
HAIL...<.75IN
WIND...60MPH
$$
CA540
WWUS53 KARX 030132
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
832 PM CDT Tue Jun 2 2020
MNC045-109-030140-
/O.CAN.KARX.SV.W.0022.000000T0000Z-200603T0145Z/
Olmsted MN-Fillmore MN-
832 PM CDT Tue Jun 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED AND
WESTERN FILLMORE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Warning still remains in effect for Eastern
Fillmore County until 930 PM.
In addition, a Severe Thunderstorm Watch remains in effect until
midnight CDT for northeastern Iowa...and southeastern Minnesota.
LAT...LON 4400 9246 4405 9208 4350 9208 4350 9244
TIME...MOT...LOC 0128Z 256DEG 28KT 4400 9222 4382 9203 4354 9203
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 2, 6:22 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 622 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Updated at 615 PM CDT Tue Jun 2 2020 Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting vigorous convection with large hail. With numerous outflow boundaries and some drier air aloft, damaging wind gusts are also likely. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), tornado risk appears low at this time. Storms should clear the area by midnight as the surface front clears the area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 613 PM CDT Tue Jun 2 2020 Main aviation concern this evening is widespread, rapid, and intense thunderstorm development. With abundant instability, storms are producing large hail and strong surface winds. Periods of storms will continue for the next several hours, and should move out of the area by midnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DMD LONG TERM...DTJ AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Jun 2, 6:46 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG MOUND PRAIRIE 43.78N 91.45W
06/02/2020 HOUSTON MN PUBLIC
POWER LINES DOWN.
&&Local storm report, Jun 2, 6:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 2 NE MOUND PRAIRIE 43.81N 91.42W
06/02/2020 U57 MPH HOUSTON MN PUBLIC
&&Local storm report, Jun 2, 6:54 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 5 NNE STODDARD 43.72N 91.17W
06/02/2020 VERNON WI NWS EMPLOYEE
LARGE TREE DOWN AND OTHER BRANCHES.
&&Local storm report, Jun 2, 6:55 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 3 SSW BARRE MILLS 43.79N 91.14W
06/02/2020 M59 MPH LA CROSSE WI NWS EMPLOYEE
&&Local storm report, Jun 2, 7:09 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST HARMONY 43.55N 92.01W
06/02/2020 E50 MPH FILLMORE MN PUBLIC
&&Local storm report, Jun 2, 7:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 NNW VIROQUA 43.58N 90.90W
06/02/2020 M63 MPH VERNON WI AWOS
63.3 MPH REPORTED AT AIRPORT AWOS.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:18 PM CDT | Tornado Warning | ARX | Mower | 27 min |
| Jun 2, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 31 min |
| Jun 2, 8:54 PM CDT | Special Weather Statement | ARX | Mower | 66 min |
| Jun 2, 9:11 PM CDT | Special Weather Statement | ARX | Houston | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.